Oncotic necrosis and caspase-dependent apoptosis during galactosamine-induced liver injury in rats
Toxicology and Applied Pharmacology
Apoptosis; Caspases; Chemical-induced hepatitis; Fulminant hepatic failure; Galactosamine; Necrosis; Oncosis
The mode of cell death during galactosamine (Gal)-induced liver injury was originally thought to be oncotic necrosis but recently it was suggested to be apoptosis. Thus, the objective was to assess whether apoptosis and oncosis are sequential or independent events in the pathophysiology. In addition, the role of caspases in Gal-induced apoptotic signaling was investigated. A dose of 500 mg/kg Gal caused a time-dependent increase in plasma alanine transaminase (ALT) levels (24 h: 430 ± 122 U/L) in female Sprague-Dawley rats. This was accompanied by processing of procaspase-3 and significant increases in hepatic and plasma caspase-3 activities. Using morphology and TUNEL staining, apoptotic and oncotic cells were quantitated. The number of apoptotic hepatocytes increased from 0.14% in controls to 5.4 ± 1.0% 24 h after Gal treatment. In addition, the number of cells with oncotic morphology increased from 0 to 6.9% of total hepatocytes. Treatment with the pan-caspase inhibitor IDN-7314 (10 mg/kg) or pretreatment with uridine (1 g/kg), reduced all parameters of apoptosis to baseline. However, IDN-7314 administration did not affect plasma ALT activities and the number of oncotic cells at 6 h and only modestly reduced these parameters at 24 h. Uridine, on the other hand, prevented the increase of plasma ALT levels and reduced the number of apoptotic and oncotic cells by >80%. In conclusion, galactosamine-induced hepatocellular apoptosis in rats is caspase dependent. Although some of the apoptotic cells may undergo secondary necrosis, a significant number of hepatocytes die through oncotic necrosis as an independent mechanism of cell death. © 2003 Elsevier Science (USA). All rights reserved.
Gujral, J., Farhood, A., & Jaeschke, H. (2003). Oncotic necrosis and caspase-dependent apoptosis during galactosamine-induced liver injury in rats. Toxicology and Applied Pharmacology, 190 (1). http://dx.doi.org/10.1016/S0041-008X(03)00154-6